Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Charleston, SC

March 13, 2003McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Mar 13, 2003, 11:27 AM EST for McIntosh County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 11:27 AM EST (16:27 UTC)
Expired
Mar 13, 2003, 12:15 PM EST
In force
48 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County McIntosh County, GA

The radar

The Jacksonville radar (KJAX), 109 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 9:55 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 131627
SVRCHS
GAC191-131715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1126 AM EST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCINTOSH COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 1215 PM EST

* AT 1124 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
  MPH 7 MILES SOUTHWEST OF COX...OR ABOUT 11 MILES WEST OF DARIEN...
  MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  COX...
  DARIEN AND TOWNSEND...
  CARNIGAN AND RIDGEVILLE...
  VALONA AND MERIDIAN...
  SHELLMAN BLUFF...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3142 8174 3126 8165 3135 8130 3146 8122
          3163 8125 3160 8150

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 9:55 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 13, 9:55 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
955 AM EST THU MAR 13 2003

BATCH OF SH/TS MOVING THROUGH THE FAR NE ZONES OF THE CWA.  SHOULD
GET AN HOUR OR TWO BREAK FROM THE ACTIVITY BEFORE MORE SH/TS MOVE IN
FROM THE SW WITH THE APPROACH OF S/W TROF.  WILL CONTINUE LIKELY
POPS ACROSS THE REGION FOR THIS AFTERNOON AS SATELLITE SHOWS A FEW
BREAKS IN THE CLOUDS WHICH WILL FURTHER DESTABILIZE THE REGION.  CHS
MORNING SOUNDING SHOWS GOOD INSTABILITY BUT BEST WIND FIELDS REMAIN
TO THE SOUTH.  THIS SHOULD ALLOW FOR PULSE TYPE STORMS WITH HAIL
BEING THE MAIN CONCERN.  SPC WILL ISSUE WATCH SHORTLY.  WILL UPDATE
ZONES ACCORDINGLY.

MARINE...ONLY SOME MINOR ADJUSTMENTS NEEDED BASED ON CURRENT BUOY
REPORTS.

.CHS...
GA...NONE.
SC...NONE.

PY/SF
Hazardous weather outlook, Mar 13, 10:42 AM EST, 45 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-131730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1042 AM EST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON OVER COASTAL SECTIONS OF SOUTH CAROLINA AND SOUTHEAST
GEORGIA.  AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS
AFTERNOON...AND ALONG WITH DAYTIME HEATING AND HIGH
INSTABILITY...ONGOING SEVERE THUNDERSTORMS OVER GEORGIA AND FLORIDA
WILL MOVE NORTHEAST ACROSS THE AREA.  THE PRIMARY THREAT WILL BE
LARGE HAIL WITH THE POSSIBILITY OF AN ISOLATED TORNADO ESPECIALLY
OVER SECTIONS OF SOUTHEAST GEORGIA.  THIS ACTIVITY WILL LIKELY MOVE
OUT OF THE REGION BY THIS EVENING.

RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER
SANTEE RIVER AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE... THE
EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT DOVER...
SCARBORO AND EDEN. A RIVER FLOOD WARNING IS ALSO IN EFFECT FOR THE
SAVANNAH RIVER AT CYLO. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS AND WARNINGS FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
RIVER FLOODING...MAINLY MINOR RIVER FLOODING WILL CONTINUE THROUGH
THE PERIOD. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND FORECASTS
FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ESPECIALLY
OVER SECTIONS OF GEORGIA.

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.